Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 25(3); 2010 > Article
Case Report A Case of Uremic Pericarditis and Cardiac Tamponade That Developed after Ethylene Glycol Poisoning: A Case Report
Ki Ju Kim, Jung Gil Park, Han Jun Ryu, Yeoun Su Jung, Sung Ho Kim, Bong Ryeol Lee, Byung Chun Jung, Hyun Jae Kang

DOI: https://doi.org/10.4266/kjccm.2010.25.3.176
Department of Internal Medicine, Daegu Fatima Hospital, Daegu, Korea. tangul8845@hanmail.net
  • 2,863 Views
  • 108 Download
  • 1 Crossref
  • 0 Scopus

Ethylene glycol is commonly incorporated into automotive antifreeze agents and a variety of other commercial products. Ethylene glycol poisoning can cause life-threatening metabolic acidosis, cardiopulmonary failure, and renal failure that may be fatal. We present an unusual case of a patient who ingested a large amount of ethylene glycol for the purpose of suicide and developed multiorgan damage, including acute renal failure followed by uremic pericarditis and cardiac tamponade. This unusual complication was effectively managed with echocardiography-guided percutaneous pericardiocentesis and continuous catheter drainage for 3 days. After intensive hemodialysis and supportive care, the patient made a good recovery with near normal cardiac and renal function. Physicians should be aware of the possibility of acute pericarditis and cardiac tamponade in cases of acute renal failure caused by ethylene glycol poisoning.


ACC : Acute and Critical Care